Ohio, 2024Tornadoes and Flash Flood in Ohio, March 14, 2024
March 14, 2024 · NWS CLE · 12 events in 6 counties and zones
A cold front drifted south-southeastward from near the northern shore of Lake Erie and southern Lower MI to near the southern shore of Lake Erie and far-northwestern OH during the evening of the 14th as a warm and relatively-moist sector preceded the front in northern OH. Multicell and supercell thunderstorms occurred along and ahead of the front, and persisted generally eastward.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $533,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front drifted south-southeastward from near the northern shore of Lake Erie and southern Lower MI to near the southern shore of Lake Erie and far-northwestern OH during the evening of the 14th as a warm and relatively-moist sector preceded the front in northern OH. Multicell and supercell thunderstorms occurred along and ahead of the front, and persisted generally eastward. Severe hail, some large, and isolated straight-line convective wind damage occurred as the storms encountered weak to moderate MUCAPE, relatively-steep midlevel lapse rates near 7C/km, and moderate to strong effective bulk shear. Three separate supercells spawned a tornado amidst favorably-strong, surface-based effective storm relative helicity and favorably-low mixed layer lifting condensation levels less than 1500 meters AGL. The training supercell thunderstorms with heavy rainfall produced isolated flash flooding as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 14, 2:18 PM EST, 3 hours 51 minutes earlier.
Area forecast discussion, Mar 14, 2:18 PM EST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
318 PM EDT Thu Mar 14 2024
.SYNOPSIS...
Low pressure and a cold front moves south through the region
later this evening and tonight. High pressure will build into
the Midwest behind the front for Friday. A low pressure system
will dive southeast across the Great Lakes region this weekend
bringing in a chilly airmass for the beginning of next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
The line of convection that has worked into the western zones has
degraded slightly sooner/further west than originally anticipated,
but still has small pockets of wind embedded within. Leftover
convection will continue the eastward push, further moving into
slightly more stable low/mid level atmosphere. The focus then turns
to the setup in the wake of this line of convection, and carefully
watching the real time observations back over northern Indiana. This
is going to give clues as to how well the atmosphere recovers.
Stationary boundary has lifted slight north as a warm front to the
northern shore of Lake Erie. Surface low continues its track east
northeastward towards southern Lake Michigan. In the clearing,
northern Indiana temperatures are quickly recovering 4-8F with
insolation and continued southerly feed. Low level moisture
transport, particularly 925-850mb on the increase as well as is the
low level jet in general, and it appears there is a cumulus field
trying to redevelop in the clearing. Expecting the next batch of
convection to move into the western zones of the CWA after 22Z or so
with the approach of the surface/frontal boundary, and driven by a
weak open wave aloft tracking across Lake Michigan towards southern
Ontario. Limited MUCAPE should not be an issue for additional storm
formation with strong wind potential given the fast low level flows
and aided by mid level drying. 850mb winds increase to 50-60kts, and
helicity on the rise as well giving the potential for rotation. As
of 235PM while composing this, it appears the beginnings of this
next round of convection are forming via visible satellite imagery
in central Illinois. The next question will be timing the arrival of
the convection with the expected southeastward push of the frontal
boundary over northwest OH. Expecting the main convective activity to
be relegated to the southern half of the CWA heading into the
evening/late evening. Also need to watch additional rainfall for the
northwestern zones where 1.25-1.75 inches of rain have fallen
already.
High pressure after 18Z Friday into Friday ends the near term with
dry weather. Temperatures cooler Friday.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
A stronger cold front moves across the region on Saturday with lake
enhanced rain showers developing then continuing into Saturday
night. Rain will begin to transition to snow on Sunday as the colder
air deepens across the region. Lake effect snow should develop
Sunday night with light accumulations anticipated.
Highs Saturday should be in the 50's. Lows Saturday dip to the 30's.
Not much recovery on Sunday with highs in the 40's.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Cold air continues over the region into Monday as another strong
upper level trough moves across the region by Monday evening. Expect
to see some snow across a large portion of the region but it will
have difficulty accumulating until Monday evening after sunset. Some
lake effect rain/snow looks like it will persist across NE OH into
NW PA Tuesday Night into Wednesday.
Temperatures will be below seasonal averages Monday into Tuesday.
Slightly warmer Wednesday into THursday with highs returning to the
40's to lower 50's.
&&
.AVIATION /18Z Thursday THROUGH Tuesday/...
Timing of lines of showers and storms, and then subsequent
convective activity after the initial line is the biggest
challenge of the forecast. By using deterministic estimations,
some AMDs are possible if trends evolve slightly differently.
The western terminals MFD/TOL/FDY have the greater chance of
organized thunderstorms, but the threat further east is far from
zero. So the TAFs in that aforementioned area will have lower
visibilities and higher wind gust forecasts for the thunderstorm
hours, with some weakening of any of these storms further east.
Expecting ceilings to lower in the wake of the convection later
this evening and into tonight. Visibilities could come down as
well after 06Z tonight as flow turns northerly off Lake Erie.
Outlook...Non-VFR expected in low ceilings continuing behind a
cold front on Friday and Friday night. Non-VFR possible in rain
showers Saturday night through Sunday before changing to snow
showers Sunday night through Monday.
&&
.MARINE...
A stationary boundary will linger near the south shore of the lake
through the evening as low pressure eventually tracks eastward along
it. In its wake a cold front will cross the region with winds
shifting to the west and northwest while increasing to 10 to 15
knots. Thunderstorms through the evening may produce locally higher
wind gusts.
High pressure briefly builds into the region Friday into Saturday.
The next cold front moves across the region at some point Saturday
evening. Southwesterly winds ahead of the front may get close to
small craft levels but as winds shift to the west they increase to
15 to 25 knots with the stronger cold air advection. These stronger
winds persist into Monday night or Tuesday with the direction
bouncing from northwest to southwest.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.
&&
SYNOPSIS...26
NEAR TERM...26
SHORT TERM...MM
LONG TERM...MM
AVIATION...26
MARINE...MM
Hazardous weather outlook, Mar 14, 4:38 PM EST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
538 PM EDT Thu Mar 14 2024
OHZ003-006>009-017>019-027>029-036-037-047-152145-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Marion-Morrow-Knox-
538 PM EDT Thu Mar 14 2024
...TORNADO WATCH 44 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS.
OHZ010>013-020>023-030>033-038-152145-
Lorain-Cuyahoga-Lake-Geauga-Medina-Summit-Portage-Trumbull-Ashland-
Wayne-Stark-Mahoning-Holmes-
538 PM EDT Thu Mar 14 2024
This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.
.DAY ONE...Tonight.
Strong to severe thunderstorms are expected to develop across the
region today. The best timing for these stronger storms will be this
evening, or roughly, from 6 PM to 11 PM. The main threat with any
storms will be large hail, greater than one inch in diameter. Some
storms could generate a damaging wind threat and a tornado could also be
possible. For that, these counties are in a Marginal Risk of severe
weather from the Storm Prediction Center.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS.
LEZ061-142>149-162>169-OHZ014-089-PAZ001>003-152145-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
538 PM EDT Thu Mar 14 2024
This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and
northwest Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 14, 12:09 PM EST, 6 hours before
Special Weather Statement
National Weather Service Cleveland OH
109 PM EDT Thu Mar 14 2024
OHZ003-006-007-141745-
Wood OH-Ottawa OH-Lucas OH-
109 PM EDT Thu Mar 14 2024
...STRONG THUNDERSTORMS WILL IMPACT OTTAWA...NORTHEASTERN WOOD AND
EASTERN LUCAS COUNTIES THROUGH 145 PM EDT...
At 109 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oregon to near Rossford. Movement was
northeast at 45 mph.
HAZARD...Half inch hail and torrential downpours.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible. Ponding of
water on roadways is possible.
Locations impacted include...
Oregon, Northwood, Genoa, Walbridge, Millbury, Clay Center, Harbor
View, Reno Beach, Williston, and Bono.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4152 8358 4163 8348 4170 8344 4169 8343
4169 8335 4171 8334 4164 8323 4162 8313
4174 8311 4162 8312 4158 8306 4157 8308
4153 8328
TIME...MOT...LOC 1709Z 235DEG 39KT 4172 8343 4155 8355
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
SullivanSpecial weather statement, Mar 14, 5:34 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Cleveland OH
634 PM EDT Thu Mar 14 2024
OHZ017-142300-
Hancock OH-
634 PM EDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HANCOCK COUNTY THROUGH
700 PM EDT...
At 634 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leipsic, or 8 miles northeast of Ottawa, moving east at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Findlay, Fostoria, McComb, Arcadia, Van Buren, Bloomdale, and Benton
Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until midnight EDT for northwestern
Ohio.
&&
LAT...LON 4117 8342 4099 8342 4098 8388 4116 8388
TIME...MOT...LOC 2234Z 264DEG 50KT 4108 8389
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SullivanLocal storm report, Mar 14, 5:58 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
658 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM Funnel Cloud 2 W Findlay 41.04N 83.67W
03/14/2024 Hancock OH Trained Spotter
Funnel cloud observed by trained spotter at
OH-12 and I-75 before it became
rain-wrapped.
&&
PSEvent by event
5 tornado, 4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Tornado, Hancock
- When
- March 14, 6:09 PM EST to 6:10 PM EST
- Where
- Hancock County, 3.65 mi S of West Independence to 3.66 mi S of West Independence
- Rating
- EFU
- Path length
- 0.06 mi
- Path width
- 50 yd
- Continued into
- Seneca, Oh (CLE)
- Reported by
- NWS Storm Survey
- Coordinates
- 41.028, -83.422
Based on several social media photos and videos, eyewitness reports, and law enforcement reports, an intermittent tornado of unknown intensity began just southwest of the intersection of Township Roads 6, 7, 11, and 57 in far-eastern Hancock County, southwest of Alvada. The tornado tracked east-southeastward and entered Seneca County after crossing Township Road 11. Maximum width was estimated because no damage path was found.
Tornado, Seneca
- When
- March 14, 6:10 PM EST to 6:12 PM EST
- Where
- Seneca County, 1.88 mi SW of Alvada to 1.64 mi S of Alvada
- Rating
- EFU
- Path length
- 1.23 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.028, -83.421
Based on several social media photos and videos, eyewitness reports, and law enforcement reports, an intermittent tornado of unknown intensity tracked east-southeastward from Hancock County into Seneca County before dissipating just southeast of Township Road 6 and U.S. Route 23. This tornado occurred about two-miles south of Alvada. The maximum width was estimated because no damage path was found.
Thunderstorm Wind, Wyandot
- When
- March 14, 6:22 PM EST
- Where
- Wyandot County, 0.88 mi NW of Mc Cutchenville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.990, -83.260
Utility pole downed in McCutchenville.
Hail, Seneca
- When
- March 14, 6:25 PM EST
- Where
- Seneca County, 1.25 mi WNW of Tiffin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.110, -83.190
Hail up to quarter-size on the southwest side of Tiffin.
Hail, Hancock
- When
- March 14, 6:29 PM EST
- Where
- Hancock County, 2.7 mi NE of Mt Cory
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.959, -83.785
Hail up to quarter-size in Rawson.
Hail, Seneca
- When
- March 14, 6:29 PM EST
- Where
- Seneca County, 1.83 mi W of Bloomville
- Measured
- 3 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.052, -83.015
Hail up to 3-inches in diameter in Bloomville.
Tornado, Hancock
- When
- March 14, 6:30 PM EST to 6:34 PM EST
- Where
- Hancock County, 3.76 mi S of Mt Cory to 1.81 mi SW of Jenera
- Rating
- EF1
- Path length
- 3.34 mi
- Path width
- 100 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.876, -83.809
An EF1 tornado with estimated peak winds of 105 mph tracked east-northeastward for about three-miles in Orange Township. The tornado began near the intersection of Township Roads 29 and 56 and ended near Township Road 60, just south of Township Road 32. The tornado damaged several homes and outbuildings during its lifespan.
Tornado, Crawford
- When
- March 14, 6:54 PM EST to 7:01 PM EST
- Where
- Crawford County, 0.88 mi ENE of New Washington to 2.86 mi E of North Auburn
- Rating
- EF2
- Path length
- 5.79 mi
- Path width
- 250 yd
- Continued into
- Richland, Oh (CLE)
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.977, -82.836
An EF2 tornado with estimated peak winds of 120 mph impacted Crawford County. This tornado began along Marsh Road, just northeast of New Washington, and tracked east-southeastward. The tornado damaged trees and homes as it moved across Auburn Township and then intensified as it tracked along Kenestrick Road, where multiple residences and outbuildings were damaged. The tornado destroyed a single wide manufactured home and an outbuilding before moving into Richland County.
Tornado, Richland
- When
- March 14, 7:01 PM EST to 7:13 PM EST
- Where
- Richland County, 2.15 mi S of New Pittsburgh to 1.35 mi NW of London
- Rating
- EF2
- Path length
- 4.5 mi
- Path width
- 250 yd
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.969, -82.725
This EF2 tornado with estimated peak winds of 120 mph entered Richland County from Crawford County and tracked east-southeastward across southern portions of the Plymouth area. The tornado tracked near West and Opdyke Roads, and crossed OH-98, OH-61, and OH-191 before ending near Willet Road, between Opdyke Road and Richards Road. Extensive damage to homes, outbuildings, trees, and power poles occurred before the tornado dissipated.
Thunderstorm Wind, Huron
- When
- March 14, 7:02 PM EST
- Where
- Huron County, 0.14 mi NW of Celeryville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 41.032, -82.732
Utility poles downed along OH-103 in Celeryville.
Hail, Huron
- When
- March 14, 7:03 PM EST
- Where
- Huron County, 2.03 mi S of Celeryville
- Measured
- 2 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.001, -82.730
Hail up to 2-inches in diameter about two-miles south of Celeryville.
Flash Flood, Huron
- When
- March 14, 8:30 PM EST to 9:50 PM EST
- Where
- Huron County, 1.45 mi NE of Greenwich to 1.51 mi NNE of Greenwich
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 41.047, -82.504
Pictures and a video of 6 to 12 inches of flowing water over Alpha Road near Greenwich, OH due to a stream/ditch overflowing its banks. Radar estimated 2 to 2.5 inches of rainfall in a 2 to 3 hour period.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Ohio, March 14, 20243 deaths · 29 injured · $10 million · EF3 · 34 events
- Tornadoes and Hail in Indiana, March 14, 20241 death · 37 injured · $29 million · EF3 · 39 events
- Hail and Damaging Winds in Missouri, March 14, 2024$20 million · 3 in hail · 29 events
- Tornado and Flash Flooding in Texas, March 14 to 15, 2024$13 million · EF0 · 29 events
- Flash Flood and Hail in Oklahoma, March 14, 2024$2.0 million · 6 in hail · 60 events
- Tornadoes and Hail in Kentucky, March 14, 2024$95,000 · EF2 · 11 events
- Tornado and Hail in Missouri, March 14, 2024$540,000 · EF0 · 50 events
- Tornadoes and Hail in Illinois, March 14, 2024$955,000 · EF1 · 11 events
- Tornadoes and Hail in Kentucky, March 14, 20242 injured · EF2 · 16 events
- Tornado and Hail in Oklahoma, March 14, 2024$460,000 · EF0 · 47 events
- Tornadoes and Flash Flooding in Arkansas, March 14, 2024EF2 · 26 events
- Tornado and Hail in Mississippi, March 14 to 15, 2024$405,000 · EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166700, 1166701, 1166704, 1166703, 1166702, 1166705, 1166699, 1166697, 1166698, 1166707, 1166706, 1167029.